Hail, Val Verde
- When
- April 11, 7:00 PM CST
- Where
- Val Verde County, 4.58 mi SW of Amistad Res East
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.450, -101.050
A thunderstorm produced golf ball size hail on Lake Amistad north of Del Rio.
An upper level shortwave trough moved around a low over the southwestern US and enhanced lift over the mountains in northern Mexico and a dryline in West Texas. These features interacted with a warm, moist airmass over South Central Texas to generate thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level shortwave trough moved around a low over the southwestern US and enhanced lift over the mountains in northern Mexico and a dryline in West Texas. These features interacted with a warm, moist airmass over South Central Texas to generate thunderstorms. Some of these storms produced tornadoes and large hail. The large hail that hit the City of Del Rio and near Brackettville likely caused in excess of 10 million dollars in damage but as of this writing do not have an accurate estimate of damage from city/county/state officials or private insurance companies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 11, 5:58 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 658 PM CDT Sat Apr 11 2020 .AVIATION... Ceilings are a mix of VFR and MVFR currently. They will settle at MVFR heights over the next few hours. We are starting to see convection develop with the strongest cells west of DRT. Storms will continue in Mexico and eventually move into the DRT area later this evening. Some storms could produce wind gusts up to 40 kts. Convection will spread to the east reaching San Antonio and Austin by around 07Z. Again strong gusty winds will be possible with the strongest storms. A cold front will move through from the west late tonight/early Sunday. Winds will shift to the west or northwest at DRT by around 08Z and then San Antonio and Austin around 14Z. Winds behind the front will be gusty possibly up to 30kts or more. The strong, gusty winds will persist through the day Sunday. && .PREV DISCUSSION... /ISSUED 226 PM CDT Sat Apr 11 2020/ SHORT TERM (Tonight through Sunday Night)... A few light showers have developed in the warm advection pattern over our area today. There is enough instability for isolated thunderstorms going into this evening, especially over the Serranias del Burro that move into our Rio Grande area as indicated by the last few runs of the TTU-WRF. The main show remains overnight into early Sunday morning as a Pacific front, upper level trough, and favorable upper and lower level jets all come into play. Isolated showers and thunderstorms will develop along the Pacific front just west of our area this evening, then evolve into a squall line or line segments across the Edwards Plateau and Hill Country as the low level jet enhances inflow early in the overnight. The line or line segments will then move across the I-35 corridor overnight/early Sunday morning and exit to our east mid morning as the Pacific front moves away. Instability and shear parameters suggest there could be isolated strong to severe storms late this afternoon into early this evening with more widespread strong to severe storms later this evening through early Sunday morning. There is a potential for very large hail greater than 2 inches and wind gusts greater than 70 mph. A tornado or two is possible should some cells get out ahead of the line or line segments. SPC has our entire area under at least a Slight risk of severe storms with most of it under an Enhanced risk. There is also a possibility of locally heavy rainfall that could produce urban or small stream flooding. In the wake of the Pacific frontal passage, a strong pressure gradient and mixing of winds from aloft, will generate moderate to strong surface winds. Have continued to use MOS/model blends rather than NBM winds as the NBM winds are too low. A Wind Advisory may be needed for westerly winds of 20 to 30 mph, gusting to 35 to 40 mph. A drier airmass also filters into our area. Humidities fall into the teens across the Rio Grande Plains into Southern Texas and combined with the strong winds will maintain a Fire Weather Watch for those areas as critical meteorological values will be reached. Will let later shifts upgrade to a Red Flag Warning after evaluation of any wetting rains as fuel moistures should remain normal to above normal and ERC values remain below normal. In the wake of the passage of the upper level trough, a Canadian cold front moves across our area later Sunday evening into night. A strong surface pressure gradient will bring another round of moderate to strong winds, possibly reaching Wind Advisory levels. This will begin a period of well below normal temperatures. LONG TERM (Monday through Saturday)... A seasonally chilly but otherwise benign couple of days is expected to start the long term and work week Monday through Wednesday with lows in the 40s to lower 50s and highs in the 60S to mid 70s, warmest near the Rio Grande. Warmer air and moisture will gradually return Thursday and Friday with slight chances for showers and storms returning to the forecast during the day Friday through the weekend. At this point there is little to no signal for significant precipitation during this time period. Surface high pressure, though centered well to our NNW near Wyoming, will extend a sfc ridge axis southward through TX Monday. Northeasterly (eastern CWA) to easterly (western CWA) flow will prevail for several days. As longwave upper troughing over the north- central CONUS finally abates into Thursday and yet another closed upper low enters the West Coast, we'll see low level winds over TX return to southeasterly/southerly. By midday Friday temperatures will be back in the 70s and lower 80s and dew points are expected to reach the low to mid 60s except for across the Hill Country/Edwards Plateau. Slight chance POPS across primarily the east half of the forecast area will return Friday through Sunday. Initially, it appears WAA/isentropic lift will be the primary driver, but (as is usually the case for days 7 and beyond) model divergence next weekend leaves some uncertainty in precipitation chances. Regardless, by Saturday high temperatures should be in the 80s area- wide once again. PREV DISCUSSION... /ISSUED 1234 PM CDT Sat Apr 11 2020/ AVIATION... Radar showing only very light SHRA and will maintain VCSH for this afternoon at the I-35 sites. Only subtle changes in timing for tonight into early Sunday and have maintained VCTS for KDRT this evening into the overnight and SHRA with TEMPO for TSRA for the I-35 sites overnight into early Sunday morning. MVFR CIGs at KDRT lift and become SCT VFR early this afternoon. While CIGs lift a little at the I-35 sites, they remain MVFR, then lower to IFR late this evening. All sites will see a rapid erosion of clouds to VFR with the passage of the Pacific front as SHRA/TSRA move off to the east. S to SE winds 7 to 17 KTs prevail, then shift to W to NW at 15 to 25 KTs with gusts to 25 to 35 KTs with passage of the front. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 81 46 63 45 / 80 30 0 0 0 Austin Bergstrom Intl Airport 66 81 46 63 44 / 80 30 0 0 0 New Braunfels Muni Airport 66 82 47 65 45 / 80 20 0 0 0 Burnet Muni Airport 62 79 41 60 42 / 80 20 0 0 0 Del Rio Intl Airport 63 86 52 74 49 / 70 0 0 0 0 Georgetown Muni Airport 65 79 44 61 43 / 80 30 0 0 0 Hondo Muni Airport 65 84 49 71 47 / 80 0 0 0 0 San Marcos Muni Airport 67 82 46 65 44 / 80 30 0 0 0 La Grange - Fayette Regional 70 81 48 65 47 / 80 60 0 0 0 San Antonio Intl Airport 66 82 49 67 47 / 80 - 0 0 0 Stinson Muni Airport 68 83 50 69 48 / 80 - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for Atascosa-Dimmit-Frio-Kinney-Maverick-Val Verde-Zavala. && Short-Term/Aviation...05 Long-Term...Platt
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 330 AM CDT Sat Apr 11 2020 TXZ171>173-183>194-202>209-217>225-228-120830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 330 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated severe storms will be possible in the northern CWA this afternoon and scattered to numerous severe storms are possible areawide in the overnight hours. Large hail and damaging winds will be the main threats from this activity, but isolated tornadoes will also be possible mainly in the overnight hours. The storms overnight will initially develop in the western counties, then move east. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critical fire weather conditions are possible Sunday over the Rio Grande Plains and southwestern Counties. Elevated fire weather conditions are expected over the reminder of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
742 PM CDT Sat Apr 11 2020
TXZ183-120130-
Val Verde TX-
742 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 830 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or near Comstock, moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Del Rio, Comstock, Loma Alta, Lake View, Amistad Village, Black Brush
Point, Amistad Acres, Box Canyon, Diablo East, Cienegas Terrace,
Governors Landing, Long Point, Devils Shores, Pafford Crossing, 277
South Boat Ramp, 277 North Campground, San Pedro Canyon, Rough Canyon
Recreation Area, Spur 406 Campground and Rock Quarry Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3003 10072 2954 10071 2934 10094 2937 10101
2946 10106 2947 10112 2948 10113 2947 10115
2952 10118 2952 10125 2958 10124 2963 10126
TIME...MOT...LOC 0041Z 218DEG 33KT 2961 10109
PLATTThe Laughlin AFB radar (KDFX), 77 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
16 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.
A thunderstorm produced golf ball size hail on Lake Amistad north of Del Rio.
A COOP observer on the north side of Del Rio reported a thunderstorm producing golf ball size hail.
A thunderstorm produced one inch diameter hail in Del Rio. This report was received from mPING.
A thunderstorm produced baseball size hail at many locations around Del Rio.
A thunderstorm produced ping pong ball size hail in Del Rio.
A thunderstorm produced three inch diameter hail at several locations in Del Rio.
A thunderstorm produced baseball size hail in Del Rio. There was a picture of the hail on Twitter.
A thunderstorm produced four inch diameter hail in Del Rio.
A thunderstorm produced four inch diameter hail in Del Rio. The large hail that hit the City of Del Rio likely caused in excess of 10 million dollars in damage but as of this writing do not have an accurate estimate of damage from city/county/state officials or private insurance companies.
The weather observer at Laughlin AFB reported a thunderstorm producing 2 1/2 inch diameter hail.
A storm chaser reported a thunderstorm producing baseball size hail at the intersection of North Loop 79 and Hwy 90 in Val Verde Park.
A thunderstorm produced softball size hail in Brackettville. This report was from a picture on social media.
A thunderstorm produced quarter size hail near the intersection of Hwy 83 and FM 2690 north of Uvalde.
A thunderstorm produced quarter size hail between Carta Valley and Rocksprings.
A CoCoRaHS observer reported a thunderstorm producing golf ball size hail outside Rocksprings.
A thunderstorm produced nickel size hail in Rocksprings.
The COOP Observer at Prade Ranch reported a thunderstorm producing wind gusts estimated at 60 mph that damaged some trees.
A thunderstorm produced wind gusts estimated at 70 mph that damaged the roof of an outbuilding east of Rocksprings.
A thunderstorm produced wind gusts estimated at 90 mph in the Castell area. A chimney was knocked off a house on FM 2768, the garage door was blown in on the volunteer fire department building off of CR 152, and trees were damaged across the area. East of town a recreational vehicle was tipped over east of town off CR 152 and sections of metal roof were blown off a house.
A thunderstorm produced wind gusts estimated at 70 mph that blew down power lines east of Castell.
A tornado first touched ground near the Beyer Feed Store on the north side of Fredericksburg on Hwy 16. It moved northeast and caused tree damage and took down a power line off Knopp School Rd. and Quail Run Dr. From aerial images, there is significant tree damage in about a 150 yard wide path extending to Koennecke-Eckhardt Rd. The tornado continued moving northeast where it crossed Herber-Schaefer Rd. There was tree and roof damage at a residence on FM 1631. The tornado dissipated a short time later as it crossed Wahrmund-Ahrens Rd. The highest estimated wind speed was 100 mph and it was rated EF-1.
A small tornado touched down near Round Mountain in northern Blanco County. It first appeared to touch down near RR 962 then moved northeast by Coyote Trail before impacting two RV parks on Hwy 281 and Hof Brau. Estimates from Blanco County Emergency Management show that a total of approximately 60 residences were impacted with at least 11 being completely destroyed and eight more sustaining major damage. There were two minor injuries. The tornado continued moving northeast and crossed the Blanco/Burnet County line near Creek Ln. and then dissipated in southern Burnet County near CR 401 S.
A small tornado touched down near Round Mountain in northern Blanco County. It first appeared to touch down near RR 962 then moved northeast by Coyote Trail before impacting two RV parks on Hwy 281 and Hof Brau. Estimates from Blanco County Emergency Management show that a total of approximately 60 residences were impacted with at least 11 being completely destroyed and eight more sustaining major damage. There were two minor injuries. The tornado continued moving northeast and crossed the Blanco/Burnet County line near Creek Ln. and then dissipated in southern Burnet County near CR 401 S. The damage and injuries occurred in Blanco County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880870, 880872, 880876, 880877, 880878, 880879, 880881, 880882, 880883, 880885, 880888, 880889, 880890, 880891, 880892, 880893, 880894, 880895, 880913, 880914, 875754, 875763, 885194.